Alert archive / Virginia / Tornado Warnings in 2002
Tornado Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 13, 2002, 5:54 PM EDT for Spotsylvania County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2002, 5:54 PM EDT (21:54 UTC)
- Expired
- Jun 13, 2002, 6:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Spotsylvania County, VA
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 132154 TORLWX VAC177-132230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 552 PM EDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA * UNTIL 630 PM EDT * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 20 MILES WEST OF MASSAPONAX...MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PAYTES AT 555 PM SOUTH OF LOGAN AT 605 PM JUST NORTH OF MARGO AT 610 PM MASSAPONAX AT 628 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ MMARGRAF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:35 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 13, 3:35 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 335 PM EDT THU JUN 13 2002 SHORT TERM...TONIGHT AND FRI... SFC BOUNDARY EXTENDS FROM THE LWR DELMARVA NWWD THROUGH ERN WV THIS AFTRN. BOUNDARY WILL REMAIN NEARLY PARALLEL TO THE UPR LVL FLOW TNGT SO LTL OR NO MOVEMENT EXPECTED. WEAK IMPULSES RIDING OUT AHD OF THE PARENT UPR LVL LOW WILL RESULT IN WEAK SFC WAVES ALONG THE FRONT OVRNGT. UPR LVL LOW WILL DROP INTO THE GTLKS FRI WITH VORT MAX ROTATING THROUGH THE BASE OF THE UPR LVL LOW. THE ASSOCD CDFNT WILL MOVE EWD ACRS THE AREA DURING THE AFTRN WIPING OUT THE OLD FRONT DRAPED OVR THE AREA. WITH WAVY FRONT OVR THE AREA AND CONVERGENCE OVR THE AREA ENHANCED BY THE FRONT...WILL GO WITH LIKELY POPS TNGT. ISOLD AREAS HAD OVR AN INCH OF RA THIS AFTRN AND I SUSPECT ISOLD AREAS WILL HAVE IN EXCESS OF AN INCH OVRNGT. HOWEVER...SINCE ITS ISOLD I WILL NOT ISSUE A FLOOD WATCH ATTM. QUESTION IS WHETHER WE WILL SCOUR OUT FRI AHD OF THE MAIN CDFNT. ETA LIS SUGGESTS WE MAY SCOUR OUT YET ETA SFC WINDS STUBBORNLY CONTINUE FM THE E. ETA DOES SHOW LIS DROPPING AND CAPES INCREASING AHD OF MAIN FNT. IN ADDTN...DWPTS WILL BE IN THE MID 60S TO LWR 70S AHD OF THE FNT. IM GOING WITH THE IDEA THAT MUCH OF THE AREA WILL SCOUR OUT AND DESTABILIZE AHD OF MAIN FNT. EXPECT A LINE OF STRONG CONVECTION TO FORM ALG OR JUST AHD OF THE FRONT AND THEN SWEEP EWD DURING THE AFTRN HOURS. TEMPS TRICKY ON FRI DEPENDING ON WHEN AND IF LOW CLOUDS BREAK. WENT WITH A BLEND OF MODEL GUIDANCE FOR NOW WHICH IS QUITE A BIT HIGHER THAN PREVIOUS FCST. WALSTON LONG TERM(FRI NGT-THU)...THIS PERIOD IS DMNTD BY THE LRG SCALE UPR LOW PIVOTG SLOLY SEWD FM THE NRN PLNS THRU THE GRTLKS WITH THE MID ATLC RGN SITUATED IN BROAD CYCLONIC SW TO NWLY FLO ALF AND A RLTVLY COOL/MOIST AMS. DAILY WX CONTROLLED BY A SERIES OF VORTSPOKES AND WK FNTL BNDYS WITH DIURNALLY ENHNCD SCTD SHWR ACTVTY. DETAILS AND TIMG OF THESE FEATURES QSTNBL AT BEST. HWVR LTST AVN IN DECENT AGRMNT WITH PREV FCST WRT DETAILS/TIMG. ATTM IT STILL APPRS BEST CHC SHWRS WILL BE ON SUN AND AGN TUE/WED TIME FRAME. TEMPS NR OR BLO NRML THRU THE PD...MAX 75-85. JLW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 13, 1:06 PM EDT, 4 hours 48 minutes before
VAZ055-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 106 PM EDT THU JUN 13 2002 AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG TO STAFFORD DURING THE NEXT HOUR. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER. WALSTON
Local storm report, Jun 13, 3:32 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
332 PM EDT THU JUN 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM DAHLGREN VA WIND DAMAGE
06/13/02 KING GEORGE TREES AND POWERLINES DOWN
FROM ROUTE 218 TO
DAHLGREN TO THE NAVAL BASE
0215 PM 2 W LA PLATA MD WIND DAMAGE
06/13/02 CHARLES TREES AND POWERLINES DOWN
0145 PM NORTH PART OF COUNTY VA WIND DAMAGE 06/13/02
STAFFORD TREES AND POWERLINES DOWN
DMWLocal storm report, Jun 13, 3:32 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
332 PM EDT THU JUN 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM DAHLGREN VA WIND DAMAGE
06/13/02 KING GEORGE TREES AND POWERLINES DOWN
FROM ROUTE 218 TO
DAHLGREN TO THE NAVAL BASE
0215 PM 2 W LA PLATA MD WIND DAMAGE
06/13/02 CHARLES TREES AND POWERLINES DOWN
0145 PM NORTH PART OF COUNTY VA WIND DAMAGE
06/13/02 STAFFORD TREES AND POWERLINES DOWN
DMWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jun 13, 1:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jun 13, 1:55 PM EDT | Severe Thunderstorm Warning | LWX | King George | 65 min |
| Jun 13, 2:12 PM EDT | Special Marine Warning | LWX | 48 min | |
| Jun 13, 2:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| Jun 13, 3:34 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 13, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 42 min |
| Jun 13, 5:39 PM EDT | Tornado Warning | LWX | Orange | 36 min |
| Jun 13, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 30 min |
Nearby
Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.